Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2017, 2:05 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 2:05 PM CDT (19:05 UTC)
- Expired
- May 31, 2017, 3:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:20 PM CDT | TSTM WND GST 60 | Amsterdam, MO | |
| May 31, 2:47 PM CDT | TSTM WND DMG | Butler, MO | DELAYED REPORT...PHOTO VIA FACEBOOK OF LARGE TREE BLOWN OVER AND SNAPPED AT BASE |
| May 31, 2:47 PM CDT | TSTM WND GST 60 | Rich Hill, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
604
WUUS53 KEAX 311905
SVREAX
KSC107-MOC013-312000-
/O.NEW.KEAX.SV.W.0095.170531T1905Z-170531T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
205 PM CDT WED MAY 31 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Linn County in east central Kansas...
Bates County in west central Missouri...
* Until 300 PM CDT
* At 205 PM CDT, severe thunderstorms were located along a line
extending from near Drexel to near Linn Valley to near Mound City,
moving southeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Butler, Adrian, Rich Hill, Pleasanton, La Cygne, Mound City,
Drexel, Hume, Prescott, Amsterdam, Amoret, Rockville, Foster,
Merwin, Passaic, Worland and Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
3803 9496 3825 9503 3839 9461 3848 9461
3836 9407 3803 9406 3805 9410 3804 9411
3806 9413 3804 9420 3805 9421
TIME...MOT...LOC 1905Z 318DEG 35KT 3849 9457 3830 9465 3820 9485
HAIL...1.75IN
WIND...60MPH
$$
Blair2 follow-up statements
136
WWUS53 KEAX 311932
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
232 PM CDT WED MAY 31 2017
KSC107-MOC013-312000-
/O.CON.KEAX.SV.W.0095.000000T0000Z-170531T2000Z/
Linn KS-Bates MO-
232 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN LINN AND BATES COUNTIES...
At 231 PM CDT, severe thunderstorms were located along a line
extending from near Adrian to 8 miles southwest of Butler to near
Mound City, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Butler, Adrian, Rich Hill, Pleasanton, Mound City, Hume, Prescott,
Amsterdam, Amoret, Rockville, Foster, Merwin, Passaic, Worland and
Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
3803 9496 3814 9500 3829 9461 3840 9461
3845 9449 3836 9407 3803 9406 3805 9410
3804 9411 3806 9413 3804 9420 3805 9421
TIME...MOT...LOC 1931Z 311DEG 28KT 3840 9443 3820 9448 3810 9483
HAIL...1.50IN
WIND...60MPH
$$
Blair120
WWUS53 KEAX 311943
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT WED MAY 31 2017
KSC107-MOC013-312000-
/O.CON.KEAX.SV.W.0095.000000T0000Z-170531T2000Z/
Linn KS-Bates MO-
243 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LINN AND BATES COUNTIES...
At 242 PM CDT, severe thunderstorms were located along a line
extending from near Adrian to near Rich Hill to near Fulton, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Butler, Adrian, Rich Hill, Pleasanton, Mound City, Hume, Prescott,
Rockville, Foster, Passaic, Ballard and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
3803 9496 3809 9498 3822 9459 3844 9443
3836 9407 3803 9406 3805 9410 3804 9411
3806 9413 3804 9420 3805 9421
TIME...MOT...LOC 1942Z 318DEG 35KT 3833 9435 3813 9440 3803 9475
HAIL...1.25IN
WIND...60MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:55 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 31, 12:55 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1255 PM CDT Wed May 31 2017 .Update... Issued at 1255 PM CDT WED MAY 31 2017 Storms continue to fire along an elevated boundary from near Topeka through Johnson County KS into the Truman Lake area. This boundary is progged to stay relatively stationary as it continues to serve as a focus for thunderstorms through the afternoon. The airmass near and south of this boundary has become moderately unstable with MLCAPE values around 1000 to 1500 J/kg, which combined with fairly strong 0-6 km shear values around 40 kts will be supportive of strong to severe storms with hail up to 1" and scattered damaging wind gusts. If a storm can latch on to some helicity associated with the boundary it could take on the form of a supercell with hail as large as 2". Most of this activity will spread into west central MO south of the KC metro through the afternoon, though will need to watch for possible redevelopment with more activity already popping up upstream across KS/NE. && .Discussion... Issued at 420 AM CDT WED MAY 31 2017 Isolated thunderstorms continue to percolate early this morning across southeast Kansas and southwest Missouri, south of a frontal boundary that is stalled along a line from Kansas City to Moberly. Early morning analysis shows a weak west-to-east oriented jet streak at 850mb across southern Kansas, resulting in sufficient isentropic lift to liberate some of the late night instability aloft --about 250 J/KG of MLCAPE-- and generate isolated storms. These isolated storms will likely percolate along through sunrise as the weak jet streak will keep initiating them till it mixes out later this morning. Stepping back to look at the big picture, an amplified pattern remains in place across the Nation with a large trough spinning over east Canada and a ridge axis poking north along the spine of the Rockies, thus leaving our section of the Plains under a northwest flow. And, while there are no obviously notable shortwaves in the northwest flow to see on satellite early this morning, if we look west, into northern Mexico, we do note a shortwave trough moving east under the ridge axis. Later today, the Mexican shortwave will shift a bit farther east, which will help focus mid-level warm air advection back across northeast Kansas by this afternoon. As this occurs, the tail end of a 250mb level jet streak will pivot into the base of the Canadian trough, shifting the rear-entrance region of the jet across eastern Kansas and northern Missouri. These combined features will likely be enough to generate some isolated to scattered thunderstorms in an environment that will be primed for activity as afternoon MLCAPE values will be bubbling up through 1500 J/KG to 2000 J/KG --depending on the model you chose-- coincident with 0-6KM shear values between 30 to 40 knots. This environment will prevail south of the stalled front, which should get pushed south by a modest little surface high oozing through far northeast Missouri today. Putting all that together, and thunderstorms look possible along and south of the front starting during the early to mid afternoon hours, with expectations that the front will be wallowing around I-70. Large hail and damaging winds will be a concern for the storms this afternoon along with torrential rain. Of course this activity may extend into the overnight hours as the prevailing flow will not force the frontal boundary out of our area, and the trough moving out of northern Mexico will still be moving in our general direction. This then sets the stage for late night activity that may linger through Thursday as the nocturnal jet leading the trough focuses moisture transport into eastern Kansas and western Missouri. Have likely POPs going after midnight, but must admit that confidence on how we transition from the afternoon potential activity into the late night hours activity is a bit nebulous, though with the loss of diurnal heating current thoughts are that the late night storms wont be as strong. We will have to watch for training storms across eastern Kansas and western Missouri today and tonight as precipitable water values will be running over one inch, indicating our storms will likely be efficient rain makers. Lingering activity may persist into the day Thursday, but confidence on how far into Thursday any lingering activity lasts is rather low. Otherwise, expect temperatures to stay rather summer like as we head into the beginning of June, with afternoon highs in the 80s likely through the weekend as the ridge axis to our west begins to shift into the Plains. However, this will also bring another chance for storms to the region Saturday. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1218 PM CDT WED MAY 31 2017 Convection is firing along a stalled boundary situated from near MHK to IXD/southern KC metro into the Missouri Ozarks. This boundary will be slow to move and will be the primary focus for any thunderstorm activity through the afternoon, so that the southern KC airports will likely see storms but they may stay just south and west of MCI although it will be close. Will need to watch more activity developing across KS/NE which could impact the same areas later this afternoon, followed by higher chances for more widespread storms later tonight. Indications are that the highest chances for overnight activity will again be just south/west of the KC metro, but it's possible this could be adjusted northward. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...Hawblitzel Discussion...Cutter Aviation...Hawblitzel
Hazardous weather outlook, May 31, 4:37 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 437 AM CDT Wed May 31 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 437 AM CDT Wed May 31 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and early evening across eastern Kansas and western Missouri. While coverage will remain isolated to scattered, large hail and strong winds are possible, particularly south of the Kansas City Metro. Storm chances will increase into the overnight hours, though the severe threat should diminish as the evening progresses. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances will subside early Thursday morning and a brief break in activity is expected until early Saturday. At that time, additional widespread rain showers and thunderstorms will return to the area. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 31, 12:39 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1239 PM CDT WED MAY 31 2017 KSZ057-105-311815- Johnson KS-Miami KS- 1239 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIAMI AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 115 PM CDT... At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over Vinland, or near Baldwin City, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gardner, Spring Hill, Edgerton and Clare. This includes Interstate 35 in Kansas between mile markers 200 and 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3889 9505 3880 9480 3857 9498 3863 9507 TIME...MOT...LOC 1739Z 302DEG 17KT 3881 9515 Laflin
Local storm report, May 31, 1:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL 5 NW HILLSDALE 38.71N 94.93W
05/31/2017 E1.50 INCH MIAMI KS LAW ENFORCEMENT
&&Local storm report, May 31, 1:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 3 W HILLSDALE 38.66N 94.90W
05/31/2017 M1.75 INCH MIAMI KS TRAINED SPOTTER
GOLFBALL-SIZED HAIL AT HILLSDALE LAKE
&&
SAWLocal storm report, May 31, 1:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 5 W HILLSDALE 38.65N 94.95W
05/31/2017 E2.50 INCH MIAMI KS PUBLIC
&&Local storm report, May 31, 1:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 6 NNW PAOLA 38.65N 94.92W
05/31/2017 M2.00 INCH MIAMI KS FIRE DEPT/RESCUE
&&
SAWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:20 PM CDT | Special Weather Statement | EAX | Miami | 25 min |
| May 30, 7:22 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 30, 7:47 PM CDT | Special Weather Statement | EAX | Miami | 28 min |
| May 31, 12:39 PM CDT | Special Weather Statement | EAX | Johnson | 36 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 27 min |
| May 31, 1:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 38 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
| May 31, 1:37 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 53 min |
| May 31, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 30, 7:09 PM CDT | Special Weather Statement | EAX | Cass | 36 min |
| May 30, 7:43 PM CDT | Special Weather Statement | EAX | Henry | 47 min |
| May 30, 8:17 PM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 30, 8:19 PM CDT | Special Weather Statement | EAX | Bates | 26 min |
| May 31, 2:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.